February 09, 2007 Archives - Page 2 of 8 - Clinical Advisor

Print Issue: February 09, 2007

HYPONATREMIA IN EPILEPTIC PATIENTS

Hyponatremia is a problem for many of my patients taking antiseizure and atypical antipsychotic drugs. Fluid restriction during the summer months and an increase in sodium intake are problematic. Removing these drugs from the equation is not feasible. Do you have any suggestions?—Carole M. Wright, FNP, Schenectady, N.Y. It is difficult to give broad guidance…

SAFETY OF GLUCOSAMINE/CHONDROITIN

I would like to see an analysis of recent studies of glucosamine/chondroitin sulfate use. Is it safe to use these agents in patients with chronic renal insufficiency?—Jennifer L. Lewis, MD, Pittsburgh At this time, there are no known contraindications to the use of glucosamine or chondroitin sulfate other than allergy to these substances, and the…

ISOLATED ELEVATED WBC COUNT

What is the workup for persistent (months to years) elevation of the WBC count in an asymptomatic patient who demonstrates no other abnormalities in the complete blood count?—Phuong Thi Ngoc, DO, Clermont, Fla. It may be more common than realized for otherwise healthy patients to have an isolated elevated WBC count. The normal adult WBC…

ALENDRONATE AND CALCIUM SCORES

How might alendronate (Fosamax) affect cardiac calcium scores obtained on CT scanning and possibly the clinical end points? Are there any studies or case reports?—James J. King, MD, Tacoma, Wash. The potential therapeutic relationship between bisphosphonate usage and coronary artery calcification is intriguing. Thus far, the clinical data are scant and conflicting. One group of…

CONFLICTING FLUID PROBLEMS

A patient with extravascular expansion (3+ lower-extremity edema and pulmonary vascular congestion) secondary to congestive heart failure (CHF) also has intravascular depletion (creatinine 1.3 mg/dL, mucous membranes appear dry, heart rate 90-99 beats per minute, and low urine output). How should I go about correcting this patient’s fluid problem? What are your thoughts about using…

ANNUAL TESTING FOR MICROALBUMIN?

The American Diabetes Association recommends screening diabetes patients yearly for the presence of urinary microalbumin. Once the microalbumin is detected and the patient is titrated to a maximum dose of ACE inhibitor or angiotensin receptor blocker (ARB), is there any reason (evidence-based or otherwise) to continue yearly screenings?—Rebekah Bernard, MD, Ft. Myers, Fla. Yes. Annual…

WEIGHT LOSS IN THE ELDERLY

Is weight loss in an elderly patient ever considered normal? What workup should be done for an elderly patient who has lost 10-20 pounds over the past year but has no obvious GI symptoms or signs other than decreased appetitie?—Michael Van Grouw, PA-C, Newville, Pa. Unintentional weight loss in the elderly can be difficult to…

PREVENTING SEROTONIN SYNDROME

What is the best way to safely reduce selective serotonin reuptake inhibitor (SSRI) and bupropion (Wellbutrin) dosages to prevent serotonin syndrome in patients who want to discontinue these medications? I have been advising a full tablet of each medication one day followed by a half tablet the next for one month and then reducing the…

RISK OF MYOCARDIAL RUPTURE FOLLOWING MI

Is there any risk of myocardial rupture during healing (necrotizing phase, 5-10 days) after ST-elevated MI (STEMI) or non-STEMI? Does outcome of MI affect the risk of myocardial rupture? —Simona Leszinsky, PA-C, Oak Park, Mich. You can still see myocardial rupture five days or more after MI. However, the peak incidence occurs during days five…

Next post in Advisor Forum